Experts are examining a small number of reports of people with unusual clots after COVID-19 vaccination with the AstraZeneca vaccine. Almost all reported cases have been in the United Kingdom and Europe. One probable case was reported in Australia on 2 April 2021. This case is being investigated by the Therapeutic Goods Administration (TGA).
Australian authorities and specialists are keeping a close eye on this condition. The Australian Technical Advisory Group on Immunisation (ATAGI) has issued several statements for clinicians and has been meeting regularly with experts in this area. The TGA has been continuously working with other international regulators including the European Medicines Agency (in Europe) and Medicines and Healthcare Products Regulatory Agency (in the UK) to keep up to date on the status of their investigations.
People who have received COVID-19 vaccines should be aware of common side effects, which include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1-2 days. These side effects are expected and are not of concern unless severe or persistent.
The reports of these rare clotting complications have occurred later (between day 4 and 20 after vaccination) and have generally been severe, requiring hospitalisation. Consumers should be particularly alert to severe, persistent headaches that are different to their "usual" pattern and do not settle with paracetamol or other painkillers. If these symptoms occur consumers should seek medical advice as soon as possible. Anyone attending their GP or a hospital with any concerns should let their treating clinician know the details of the vaccine they received.